Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 3, NWS Bismarck, ND

March 14, 20198 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 14, 2019, 5:14 AM MDT for 8 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 5:14 AM MDT (11:14 UTC)
Expired
Mar 14, 2019, 10:17 AM MDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bottineau County, ND, Hettinger County, ND, McHenry County, ND, Mercer County, ND, Oliver County, ND, Renville County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS73 KBIS 141114
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
614 AM CDT Thu Mar 14 2019

NDZ003-004-011-012-019>021-033-041-044-141915-
/O.NEW.KBIS.WI.Y.0003.190314T1114Z-190315T0000Z/
Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Stark-
Hettinger-Adams-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Minot, Velva, Towner, Drake, Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Dickinson, Mott, 
New England, and Hettinger
614 AM CDT Thu Mar 14 2019 /514 AM MDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 7 PM CDT /6 PM MDT/ this
evening. 

* TIMING...Through early Thursday evening.

* WINDS...Northwest 30 mph with gusts to 55 mph.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Roads will be slippery from blowing and drifting snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

KS/TWH
1 follow-up statement
733 
WWUS73 KBIS 141617
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1117 AM CDT Thu Mar 14 2019

NDZ003-004-011-012-019>021-033-041-044-141730-
/O.CAN.KBIS.WI.Y.0003.000000T0000Z-190315T0000Z/
Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Stark-
Hettinger-Adams-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Minot, Velva, Towner, Drake, Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Dickinson, Mott, 
New England, and Hettinger
1117 AM CDT Thu Mar 14 2019 /1017 AM MDT Thu Mar 14 2019/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

The winds have diminished and the wind advisory is cancelled.

$$

ZH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 14, 5:10 AM MDT, 4 minutes earlier.

Area forecast discussion, Mar 14, 5:10 AM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
610 AM CDT Thu Mar 14 2019

.UPDATE...
Issued at 610 AM CDT Thu Mar 14 2019

Latest radar shows the back edge of the light snow stretching from
Turtle Lake to Washburn, and from Mandan to Elgin. Have decided
to cancel the winter weather advisory for southwest and a portion
of central ND. Will continue the winter weather advisory from
Morton County south to Sioux, and also in Burleigh, Sheridan,
Pierce, and Rolette counties. Blizzard conditions continue in the James
River Valley and far south central ND.

BUFKIT soundings and current observations support the need for a
wind advisory today portions of southwest through north central
ND. Would expect this to follow a bit farther to the east once the
winter weather advisory ends later this morning. Expect northwest
winds between 30 mph and 55 mph through the afternoon. Updates to
text products coming.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Thu Mar 14 2019

Numerous changes to ongoing headlines. Snow has ended across the
far southwest, so removed Stark and Slope counties from the
winter weather advisory, and removed Bowman from the blizzard
warning. After watching the radar imagery and water vapor loop, it
has become apparent that the heaviest snow/blizzard conditions
will be confined from Wells county south to Kidder and Emmons
counties, and extending through the James River Valley. Thus, the
blizzard warning that encompassed the rest of south central ND
(Bismarck/Mandan) has been replaced by a winter weather advisory.
This better fits the lower snow amounts and visibilities expected
through mid morning. Also, the blizzard warning across the Turtle
Mountains has been replaced by a winter weather advisory, which
fits the visibility observations much better.

Latest water vapor imagery shows the upper low centered over
southeastern Nebraska, slowly shifting east-northeast with time.
Dry slot working into far southeastern North Dakota, just scraping
the far southern James River Valley. Snow will eventually fill
back in again as noted in an increase of radar reflectivities over
eastern South Dakota. A TROWAL signature also remains parked over
the southern James River Valley through the morning, thus ample
moisture will remain available as decent synoptic scale ascent
continues.

Snow will gradually end across south central by mid morning, and
over the James River Valley by early afternoon. Northwest winds
today remain strong. BUFKIT soundings show that a high end wind
advisory will be needed once the winter weather advisory ends at
15z, possibly sooner if visibilities improve. Soundings also show
that some sites may achieve high wind warning criteria at times,
with sustained winds to 40 mph, but the overall majority of models
indicate that a wind advisory should suffice. This will be passed
along to the dayshift to make that determination. Winds will subside
tonight.

Highs today will be in the upper 20s to lower 30s. Lows tonight
between 10 and 20.

.LONG TERM...(Friday through Wednesday)
Issued at 346 AM CDT Thu Mar 14 2019

The long term period is looking more optimistic in terms of
tranquility and temperatures. With the exception of a weak clipper
Friday night and again Sunday night, the extended period is void
of any precipitation. Even with the clippers, hard pressed to see
much more than a tenth of an inch of snowfall. Highs Friday
through the weekend will be in the 30s, then upper 30s to mid 40s
by mid-week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 610 AM CDT Thu Mar 14 2019

IFR cigs and LIFR/VLIFR vsbys in blizzard conditions at KJMS will
continue through 18z. Light snow will end at KBIS by 14z with
cigs returning to low vfr. Elsewhere, vfr cigs/vsbys expected
today with gusty northwest winds to 45kt at times. Winds will
subside tonight with areas of stratus likely developing after
midnight. This is reflected in KJMS, and may be expanded in future
forecasts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for NDZ003-
004-011-012-019>021-033-041-044.

Winter Weather Advisory until 10 AM CDT /9 AM MDT/ this morning
for NDZ005-013-022-034-035-042-045.

Blizzard Warning until 4 PM CDT this afternoon for NDZ023-025-
036-037-046>048-050-051.

&&

UPDATE...KS
SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Mar 14, 3:04 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
404 AM CDT Thu Mar 14 2019

NDZ023-025-035>037-046>048-050-051-150915-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
404 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A blizzard warning remains in effect through late afternoon. See
www.weather.gov/bis for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call the Bismarck National Weather
Service at 1-800-247-0212 with visibility and snowfall reports.

NDZ005-012-013-019>022-034-041-042-044-045-150915-
Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Morton-
Hettinger-Grant-Adams-Sioux-
404 AM CDT Thu Mar 14 2019 /304 AM MDT Thu Mar 14 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southwest North
Dakota.

.DAY ONE...Today and Tonight

A winter weather advisory remains in effect until late morning.
See www.weather.gov/bis for further details.

Northwest winds between 30 and 55 mph can be expected through the
afternoon. A wind headline will likely become warranted once the
winter weather advisory ends.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>004-009>011-017-018-031>033-040-043-150915-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Golden Valley-Billings-Stark-Slope-Bowman-
404 AM CDT Thu Mar 14 2019 /304 AM MDT Thu Mar 14 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Mar 14, 2:23 AM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HEAVY SNOW       ELLENDALE               46.00N 98.53W
03/14/2019  E12.0 INCH       DICKEY             ND   EMERGENCY MNGR

            STORM TOTAL SNOWFALL SO FAR. STILL SNOWING.

&&
Local storm report, Mar 14, 2:27 AM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
327 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     BLIZZARD         ELLENDALE               46.00N 98.53W
03/14/2019                   DICKEY             ND   EMERGENCY MNGR

            NEAR ZERO VISIBILITY FOR SEVERAL HOURS.
            ESTIMATED STORM TOTAL OF 12 INCHES OF SNOW
            SO FAR AND STILL SNOWING.

&&
Local storm report, Mar 14, 5:04 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
604 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     SNOW             HARVEY                  47.77N 99.94W
03/14/2019  M4.0 INCH        WELLS              ND   PUBLIC

            LOW VISIBILITY NEAR THE GROUND IN BLOWING
            AND DRIFTING SNOW.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 10:13 AM MDTWinter Weather AdvisoryBISDickey, Emmons, Foster, Kidder, LaMoure, Logan and 3 more8 hr

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.